Treatment of Women With Epilepsy

Alison M. Pack, MD, Martha J. Morrell, MD

Disclosures

Semin Neurol. 2002;22(3) 

In This Article

Effects of AEDs on Bone Health

AEDs may decrease bone mineral density and alter bone mineral metabolism, compromising bone health.[33,34,35] The most severe manifestations of bone disorders include osteopenia/osteoporosis, osteomalacia, and fractures. Women in particular are vulnerable to the effects of AEDs on bone health. A prospective study evaluating the risk of hip fractures in women older than 65 years of age found that women taking AEDs were two times more likely to have a hip fracture.[36]

Multiple biochemical abnormalities of bone metabolism are present in persons with epilepsy ( Table 2 ). The most commonly described are hypocalcemia, hypophosphatemia, elevated serum alkaline phosphatase, elevated parathyroid hormone (PTH), and reduced levels of vitamin D and its active metabolites.[37,38] In addition, there are elevated markers of bone formation and bone resorption.[34,39,40,41] The severity of these abnormalities may be correlated with the duration of AED exposure, the number of AEDs used, and the type of AEDs used.[33,37,38]

The AEDs most commonly associated with bone disease are inducers of the cytochrome P450 enzyme system including phenobarbital, phenytoin, primidone, and carbamazepine.[33,34,38] Reports have suggested that valproate (VPA) may also cause decreased bone mineral density and biochemical abnormalities.[35,41] There is little information on recently approved (since 1993) AEDs.

There are several proposed mechanisms of AED-associated bone disease; however, no single mechanism has yet been definitively established, and multiple mechanisms may be occurring. The most commonly reported mechanism is an increase in vitamin D metabolism due to cytochrome P450 enzyme-inducing agents.[25,38] Decreased vitamin D leads to decreased intestinal calcium absorption, hypocalcemia, and a compensatory increase in circulating PTH, resulting in increased mobilization of bone calcium stores. Other possible mechanisms include direct interference with bone cells including impairment of absorption of calcium and inhibition of response to PTH, hyperparathyroidism, and calcitonin deficiency.[34,38,42,43,44,45]

Few studies have evaluated the effectiveness of interventional therapies in AED-associated bone disease. Until further research definitively identifies the risk, mechanism, and treatment of AED-associated bone disease, all women with epilepsy should receive adequate daily calcium and vitamin D and engage regularly in gravity-resisting exercise. In addition, all postmenopausal women and any women with prolonged AED use, more than 5 years, should have a bone mineral density evaluation with dual-energy X-ray absorptiometry (DEXA).

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....